Carter has been on Deflazacort for about 6 weeks now and doing well, we've definately seen increases in strength and stamina (I hate to jinx myself by typing this, but a lot of the moodiness seems to have leveled off as well. Yay!)

Carter has always been one to be constantly sick, especially in the winter, and it seems like he's getting his first bug of the season. He's slowly starting with congestion, but no fever yet (which is odd for him, he runs fevers usually before any symptoms start). We have a nebulizer and will be doing Xopenex treatments like we did in the past, but curious if I should proceed differently than we usually would now that he's on steroids?

I was hoping that the addition of the Deflaz. would help his congestion this time of year, but it appears that won't be the case this year at least. We've always just done the breathing treatments as needed and then bring him into the Ped. if we can't get his fever to break after 3 days. Luckily he's never had pneumonia, we did the RSV thing his first winter and croup twice though.

Did you guys change any of your regular 'sick routines' after the addtion of steroids? I've seen lots of mention in regards to stomach symptoms, but what about respiratory?

Thanks in advance for your experiences. I appreciate hearing from you guys who have much more experience with this stuff and it saves me from calling the Dr. more than I already do. ;)

Views: 205

Reply to This

Replies to This Discussion

I always listen to my son's lungs using a stethoscope and look at the back of his throat when he is symptomatic with a cough, sinus congestion, sore throat. If his lungs are clear, then I just encourage fluids, use a humidifier, encourage nose blowing and hand washing and, just watch things for a while. If the color of his sinus drainage or phlegm is yellow/brown/green tinged, I encourage more fluid intake and will only then take him to see his ped if it persists or he is having pain, a fever, etc along with the drainage. My son seems to be healthier than the other kids in his class and often I have felt the steroid has helped with his allergy- like symptoms. But, as we all know, it's an immunosuppressant drug so I know he is more prone to infections. Usually his cough this time of the year ( and by the way, my daughter gets it too) last for about a month or so. As long as he is afebrile and his lungs sound okay, I don't take him in to see the pediatrician. Even a fever could mean a virus and there is nothing they can do for it since it has to take its course. But, since he is on a steroid, I get him checked out even when a fever develops. Sometimes, virus' convert into bacterial infections, so stay on the lookout. I also, change our tooth brushes regularly when we get sore throats, coughs, drainage, fevers, and etc... so that we are not at risk for developing the same infections, again.
Best of health to you and your family.
I personally have respitory issues every year and ended up with a never ending infection last year that turned into pneumonia. After months of seeing our family doctor, I went to a specialist. He put me on prednisone for 5 days and it magically disappeared. He told me I could just use it whenever I felt myself having real trouble breathing, since we have plenty in the house. Guess what, I have much less issues now and have only used the Prednisone twice. Anyway, our whole family, with the exception of Jack, tends to have these respitory issues and I have always wondered if his being the "healthy" one comes from the fact that he has been on Prednisone since right before he turned 3 years old. I certainly hope this is the case for your son on steriods.
Ang :)
Hi Rhiannon

We are "new" to the steroid use, it's been less than 1 year. This year the doc's recommended the whole family getting a flu shot to help prevent Alexander from getting sick. I worry too about respiratory problems and steriods masking symptoms but hopefully the flu shot will help with some of that.

You guys live near us, sometimes I think the fall winds cause runny noses and coughing. Could that be part of what you are dealing with too?

cheryl
Rhiannon, I am so happy to see that you posted this, because like Carter, Avery has only recently started Deflaz and is the same age as Carter. IIlnesses now that steroids have been started has been weighing on my mind too. Avery doesn't get sick very often, but when he does, it takes him longer to recover than a typical child. I have also been worried about him attending school because half of the class always seems to be sick at any given time during the winter.Of course I don't have any advice to offer, but also hope to hear from several parents that can offer insight.

On a side note, I'm relieved to hear that Carter seems to be doing so well on the Deflaz so far. Avery seems to be doing well too and we're keeping our fingers crossed that it continues to work well for him without any side effects. (He did have a bit of a time for the first month or so with all the increased energy that he had.....he was bouncing off the walls for a couple of hours each day, but I think he's figured out how to expend his energy differently and is adapting.)
My Ped is always quick to give us an antibiotic since we are immuno suppressed....other than that, nothing has changed unless it is a stomach bug....Can't go without steroid for more than 24 hours....
My son has been complaining his stomach hurts each morning after he takes his prednisone for the last few days. I was just wondering if prednisone could make your stomach hurt. He has never complained before and he has been on this for about 5 months. He is usually fine right after he eats! Thank you for your input>
http://www.actionduchenne.org/blog/271/89/Action-Duchenne-calls-for...

Stomach upsets and ulcers can be a side effect of steroids. Action - Duchenne put out this alert following the death of a young boy suffering from chronic stomach pain. This is an isolated incident but I would be proactive and inclined to get it checked out by a Gastro Enteroligist, especially since it happens every time he takes the steroids. I know many parents put there son's on antacids to counter this side effect.

Reply to Discussion

RSS

Need help using this community site? Visit Ning's Help Page.

Members

Events

© 2021   Created by PPMD.   Powered by

Badges  |  Report an Issue  |  Privacy Policy  |  Terms of Service